U.S. doctors online nowAsk doctors free
McIntosh, Minnesota
A 19-year-old female asked:

I was on the depo-provera shot i had a period from december 29th to january 7th. i'm 23 days late on my period i woke up with brownish blood i'm worried?

1 doctor answer1 doctor weighed in
Dr. Venkata Vallury
Pediatrics 45 years experience
Depo: it is very common not to have a period when you are on Depo-Provera provera, (medroxyprogesterone) or at times you may spot do not get too concerned
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 17-year-old female asked:
Been on depo, period stopped completely after i got the first shot. Its been 1 yr on Depo-Provera & no period. Now brown/red blood and cramps out the blue?
Dr. David Holtz
Gynecologic Oncology 25 years experience
Can happen: Depo-provera is a long-acting hormone that slows then stops the growth of the lining of the uterus (which gets shead when you have your menses). After... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 19-year-old female asked:
Hi, i was on Depo-Provera my last shot was feb2012. I haven't got my period 4 a year, brown blood for 3days now. A week after unprotected. Could i be pregnant?
Dr. Devin Namaky
Obstetrics and Gynecology 16 years experience
UPT: Take a pregnancy test in another week. And whether you are pregnant or not, see a gynecologist as 8 months without a period is a long time, even after... Read More
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A 19-year-old female asked:
Been on the Depo-Provera shot for about almost two months, i've been having cramps like my period, is it normal to have dried blood that is like brown spots?
Dr. Carol Peters-tanksley
Obstetrics and Gynecology 37 years experience
Normal: Depo-provera can lead to irregular spotting in quite a few women. It may get better with time. The cramps: you might try ibuprofen. If that doesn't he... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A female asked:
Since April 21. I do cramp and have brown discharge. No blood no period. Is this the hormonal change of Depo-Provera or should I be worried?
Dr. Dale Kristle
Gynecology 42 years experience
Probably normal: If have have received your Depo-Provera at the appropriate times, the brown discharge is most likely blood and is a common side effect with depo-prove... Read More
Created for people with ongoing healthcare needs but benefits everyone.
View all answers
A member asked:
Is it normal to have a period for a month or longer while taking the Depo-Provera birth control shot? My period goes from heavy to spotting this brown colored blood to nothing.. This is my second birth control shot.
Dr. Ron Eaker
Specializes in Obstetrics and Gynecology
Yes: irregular bleeding and spotting is quite common with Depo Provera, especially early in its use. For many this abates after several shots.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Feb 19, 2015

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.